How to Tell If Someone Is HighLindsay
If someone you care about has started to experiment with drugs, it might be difficult for you to tell unless you’re familiar with the warning signs. Though various substances can have different psychological effects, they all affect the brain’s reward center, which is what makes them dangerous. Here is what you need to look for.
Though most states have legalized marijuana for medicinal or recreational use, that doesn’t mean this drug is safe. At the federal level, marijuana remains on Schedule I on the DEA’s list of controlled substances, which is the highest possible classification, indicating a maximum potential for addiction.
The marijuana plant has hundreds of distinct compounds, some of which bind to cannabinoid receptors in the brain and body. The compound that creates marijuana’s characteristic psychoactive effects is called THC.
While THC has a reputation for being relaxing, that isn’t necessarily the case for everyone, because distinct strains of weed have different effects and potencies. As a result, people who smoke, vape or ingest products containing THC can experience paranoia and frightening hallucinations. Being high on pot can also impair a user’s short-term memory and coordination skills, and cause a dangerously elevated heart rate.
Two of the best-known illegal stimulants are cocaine and methamphetamines, which are extremely potent and addictive. Even a drug like Adderall, which is common and legal to take with a doctor’s prescription, can cause a euphoric effect for people who do not have ADHD. All three of these drugs are on the DEA’s list of controlled substances.
Someone who is high on stimulants might display the following warning signs:
- Being unusually jittery, energetic and talkative
- Having dilated pupils and an elevated heart rate
- Mood swings and excessive sweating
- Thoughts that quickly jump from one topic to the next with no logical connection
- An improved sense of confidence and well-being
While the possibility of developing an addiction is one dangerous result of using stimulant drugs, other potentially severe consequences can include stroke, heart attack, cardiac arrhythmia and accidental overdose.
Opioids are a class of drugs derived from the opium poppy that includes both legal prescription medications like OxyContin and Vicodin and illicit drugs like heroin and fentanyl. The opioid crisis has affected communities nationwide because many doctors believed pharmaceutical companies’ false marketing claims that opioids were non-addictive.
Since states started passing laws making it more challenging to obtain opioids with a legitimate prescription, people who were already addicted started turning to illegal ways to get their fix.
A person who is high on opioids may exhibit the following behaviors.
- Falling asleep at inappropriate times – a phenomenon nicknamed “nodding out”
- Flushed, itchy skin
- Losing interest in formerly enjoyable hobbies
- Sudden and dramatic mood swings that seem out of character
- Impulsive actions and decision-making
- Engaging in risky activities, such as driving under the influence
The most dangerous side effect of opioid use is suppressed breathing, which can cause people to slip into a coma. When breathing becomes slowed to a point of depriving the brain of oxygen, death can result. Fortunately, it is possible to reverse an opioid overdose by administering a lifesaving drug called Narcan.
Does Your Loved One Need Help?
If you have noticed any of these warning signs of drug use in someone you care about, getting them into treatment can help them avoid losing their health, relationships and overall well-being to the disease of addiction. At Beach House, we offer several highly sought-after intervention services to families in need. To learn more, please reach out to our admissions counselors today.